Discussions that mention asacol

Bowel Disorders board


Hi Harry,
I have been back on Topamax for somtime now...Topamax yes is used seizures but it is also used for bipolar patients as well..As for the weight loss it has nothing to do with this med, i only say this because i have taken this med for over a year and it has only maintained my weight..I have lost all this weight in just so many months..All my phsyc meds i was taking well before the Chron's and the doc's all know this..
No one i know in my family has Chron's disease, that i'm aware..I'm taking Asacol for the Chron's which is not working..I refuse to be put on any type of steriod meds... The are the systoms i have had with Chron's disease, severe diherea, vomiting, weightloss, stomach can't handle some food, severe to mild stomach pain, severe hip joint pain, blood in my stool(not small amounts at times either),cold sweats, feeling as if i'm going to pass out, i can go from eating something that won't agree with me and having the instant runs...Sometimes my stomach doesn't even give me the time to digest..When it becomes this severe i can have this problem for a week or more, this is how i landed in the hospital for four days..Then i end up on a liquid diet which sucks..To me this whole thing sucks...Even when i have gone off all meds i still end up with the same results with the Chron's..The doctor i see is really a surgeon because he is the one who took care of me when i was in the hospital, he thought that he was going to have to take out my gallbadder..I guess he says he also takes care of another Chron's patient to..He's really a nice guy but doesn't know much about this disease..I live in a small town so to get to a Gastrotenteologist i would have to go to the big city which is a few hours a way..Thanks for your help..
daystar,

it sounds to me like your disease is in a pretty active stage -- i don't think that now is the time to stop taking Asacol. in fact, it just may be that your dosage needs to be adjusted. as for self-medicating by watching what you eat, it doesn't work -- Chrons is an autoimmune disorder. you may feel less discomfort by not eating certain foods, but it won't treat the disease for you.

the feeling faint is probably due to anemia from the blood you're losing through your bowel, and your weight loss is due to your small intestine not being able to absorb all of the necessary nutrients and fats in your diet.

if you feel like you know more about the disease than your doctor, then print out the info you have and take it to him. you're definitely sick and you need more treatment than you can provide by yourself. (even if it does mean going to the city....)

my sister and father both have Chrons and i have a working diagnosis of Ulcerative Colitis that may actually be Chrons Colitis, so i'm not just blowing smoke out my butt. i really hope you go back to your doctor and insist on getting the help you need,

good luck

daisy
Its time fo you to search for a gastroentroligist. Crohns is a life long Disease. More then likely Ascol isn't going to work for you.In most but the mildest of cases it doesn't. I have had Crohns since my early teens. Im now in my late 40s. I have had many many bad years with crohns. Also have had 3 bowel resections. What you are describing is a bad flair up.You need to get it under control sooner rather then later. By allowing the flair up to go un treated you are causing damage to your intestinal tract.
If you let it go on too long you will end up requiring surgery more then likely! No body likes taking steriods but sometimes with this nasty disease its necesessary. The weight lose is due to you not absorbing nutrients from your food. There are many other types of meds to use to keep your Crohns under control. Imuran or 6-Mp would be the next step up from the Asacol. Sometimes just a short two week course of prendisone will get in un flaired up then mantainence meds like I mentioned.
Its time for you to take Charge of your crohns. Do NOT let it run your life. The first step is finding a good doctor. Even if it means having to drive a few hours away. It will be well worth it. So lease take the 1st step in taking charge of the Crohns.. Pick up the phone and make a appointment with a good doctor that is well versed in dealing with this. I might add I know many many people with Crohns and none of them find Ascol doing any good. Good Luck . And if I can be of any help.. write here and I will try to help in any way I can.
Hello,
I was diagnosed with Crohn's about 21 months ago. I too know how hard it is to go from being healthy to being sick. I will just let you know I have one of the best Docs around me and he watches my weight all the time. You need to make sure your weight lose is ok with you doc. I have been taking asacol the entire time I have been diagnosed. At first I was like you I thought they were just giving me something to get me out of their hair, But I stuck with it. You may not think that the Asacol is doing anything for you but it is inside. I had some bad fistulas that he kept telling me to try other meds like remicade for I told him I just wanted to try Asacol for awhile longer. Well to everyones surprise it paid off. My fistulas are closed and I no longer have consant Diaherra (SP?) It took about 18 months for the asacol to work along with Prednisone. I hate taking steroids too but it is needed for this disease. I took it the first time for about 3 months when I first got diagnosed then about 6 months ago I took it for about 1 1/2 months. I really hope that you will go see the docs in the city.. I hope you get better. Any questions you have about the Crohn's visit the web site it will tell you everything you need to know.. Take care.
Rottlover
Hi,
The problem i have with Asacol is that I have been taking for over a year it's done nothing for me...I still have these severe episodes..It just doesn't seems to be affecting me in any way..This is why I have decided to go off Asacol after over a year of treatment on Asacol..Is there any other med out there that is not a steriod for Chron's???Thanks
I mentioned them in my 1st post ... But here goes again.. The next step up for you should be Either 6-mp or Imuran. After a year then I would agree Asacol isn't working for you...It usally only helps for people with mild crohns symptoms. Its time for a new med asap
Quote from gardenandcats:
I mentioned them in my 1st post ... But here goes again.. The next step up for you should be Either 6-mp or Imuran. After a year then I would agree Asacol isn't working for you...It usally only helps for people with mild crohns symptoms. Its time for a new med asap



Ok, i didn't know if the meds you mention were related to steriods at all or not..That's why i asked the questioned about finding a med that wasn't related to the steriods..I'm new with these meds so i don't know what is what, that's why i'm asking anyone with any experience..Thanks again